Colorado, 2007

Lightning Strike in Colorado, May 22, 2007

May 22, 2007 · NWS PUB · 1 event in 1 county or zone

Lightning struck a house in northwest Colorado Springs, jolting a women who was working on a computer inside the house.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Lightning struck a house in northwest Colorado Springs, jolting a women who was working on a computer inside the house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 22, 3:24 AM MST, 10 hours 6 minutes earlier.

Area forecast discussion, May 22, 3:24 AM MST, 10 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
424 AM MDT TUE MAY 22 2007

.SHORT TERM...
(TODAY AND TONIGHT)

...STRONG COLD FRONT WILL MOVE ACROSS THE AREA TODAY BRINGING A
   THREAT OF A FEW SVR STORMS TO THE PLAINS...

CURRENTLY...RATHER IMPRESSIVE LONG WAVE TROUGH WILL AFFECT OUR WX
TODAY. TROUGH CURRENTLY LOCATED OVER NEVADA...WITH ATTENDENT COLD
FRONT ACROSS NW COLORADO ATTM. REGIONAL RADARS SHOWING QUITE A BIT
OF SHRA OVER THE W SLOPE. A WEAK DISORGANIZED SFC LOW IS LOCATED
OVER THE EC CO PLAINS. PRESS CHANGE CHARTS SHOW LARGE PRESSURE RISES
OVER FAR NW CO...WITH PRESS FALLS OVER THE W OK REGION. DWPTS IN THE
30S AND 40S ACROSS THE PLAINS.

TODAY...SFC LOW SHOULD CONTINUE TO GET ORGANIZED OVER EC CO BY
SUNRISE. THIS SHOULD FORCE SFC WINDS TO BECOME MORE W OVER THE PIKES
PEAK REGION WITH INCREASING SW SFC WINDS OVER THE PLAINS. THE COLD
FRONT WILL NOT ADVANCE QUICKLY SOUTH TODAY...AND BY 12Z SHOULD BE ON
THE N SIDE OF THE PALMER DVD VCNTY CASTLE ROCK AREA. BY 15Z...FRONT
SHOULD BE THROUGH MOST OF EL PASO COUNTY AND BY 18Z...FRONT SHOULD
BE SOUTH OF KPUB. THROUGH THE REMAINDER OF THE AFTERNOON...THE FRONT
WILL ONLY SLOWLY MOVE S ACROSS THE REMAINDER OF THE PLAINS...AND
SHOULD BE LOCATED FROM JUST S OF KLAA TO KTAD BY 00Z. AS FOR THE
WX...TEMPS WILL VARY CONSIDERABLY ACROSS THE REGION TODAY. THE KCOS
AREA WILL REMAIN RATHER COOL WITH HIGHS ONLY IN THE 60S/L70S WHILE
KSPD WILL REACH INTO THE 80S. AS FOR WX...THE BEST CHANCE OF STORMS
ON THE PLAINS WILL BE THE PALMER DVD TODAY...AND I DO EXPECT A SVR
STORM OR TWO BY EARLY TO MID AFTERNOON (FOR A BRIEF WHILE THIS
AFTERNOON...06Z NAM INDICATING SFC WINDS PRGD TO GO E ACROSS THE
PALMER DVD. THESE SFC WINDS COMBINED WITH THE STRONG WSW FLOW ALOFT
WILL SET UP A VERY GOOD SHEAR DEEP LAYER PATTER WHICH MAY ALLOW FOR
THE POTENTIAL FOR ROTATING CONVECTION. THE STRONG DYNAMIC FORCING
WILL ONLY EXXAGERATE THE SITUATION). MAIN THREAT FROM ANY SVR STORMS
WILL BE HAIL AND WIND. CHANCE OF STORMS WILL INCREASE AS THE FRONT
SAGS S TODAY...WITH STRONG GUSTY WINDS AND SOME HAIL PASSIBLE OVER
THE REMAINDER OF THE PLAINS. IN THE MTNS...BEST CHANCE/LIKELY
POPS/WILL BE OVER THE C MTNS. WE WILL ALSO SEE A FEW INCHES OF SNOW
OVER THE HIGHEST TERRAIN.

TONIGHT...FRONT WILL PUSH THROUGH THE REMAINDER OF THE REGION THIS
EARLY EVENING. GUIDANCE CONTINUES TO INDICATE A BAND OF SHRA/TSRA
WILL DEVELOP OVER THE PLAINS TONIGHT...AND KEPT POPS IN THE SCTD
CATEGORY...ESPECIALLY LATE TONIGHT FROM WALSENBURG NE UP INTO KIOWA
COUNTY. /HODANISH

.LONG TERM...
(WEDNESDAY THROUGH MONDAY)

STILL PROJECTING A COOL LATER MAY WEDNESDAY IN COMBINATION WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS(SOME QUITE STRONG
AT TIMES)...THROUGHOUT THE LONG TERM.

LATEST LONGER TERM MODELS SUGGEST THAT CLOSED UPPER LOW LOCATED
OVER EAST-CENTRAL MONTANA AT 12Z WEDNESDAY MOVES INTO MANITOBA
CANADA BY 00Z THURSDAY.

CWFA SHOULD BE UNDER SOUTHWEST FLOW ALOFT WEDNESDAY MORNING...BEFORE
UPPER FLOW BECOMES ZONAL TO NORTHWEST FROM LATER WEDNESDAY INTO
THURSDAY MORNING. UPPER PATTERN THEN SWITCHES TO SOUTHWEST FLOW
FROM LATER THURSDAY INTO FRIDAY NIGHT BEFORE SWITCHING BACK AGAIN
TO A ZONAL TO NORTHWEST FLOW ALOFT CONDITION FROM SATURDAY MORNING
INTO NEXT MONDAY.

AT THE SURFACE...INITIAL NORTHERLY SURGE SHOULD BE ENTERING
EAST-CENTRAL NEW MEXICO WITH COOL SURFACE HIGH PRESSURE MOVING
INTO THE CWFA FROM WEDNESDAY INTO THURSDAY MORNING. LEE-SIDE
TROUGHING/SURFACE LOW THEN RETURNS TO THE EASTERN PLAINS FROM
FRIDAY MORNING INTO SATURDAY WITH ANOTHER NORTHERLY SURGE NEARING
THE EASTERN PLAINS BY LATER SATURDAY...ALTHOUGH 06Z/22ND MODEL RUN
NOT AS AGGRESSIVE IN PUSHING THIS SURGE THROUGH...I.E. KEEPING IT
HUNG UP IN NORTHEAST COLORADO.

AT ANY RATE...IT APPEARS THAT ISOLATED TO SCATTERED MAINLY AFTERNOON
INTO NIGHTTIME POPS(A FEW STORMS COULD BECOME QUITE STRONG AT
TIMES) SHOULD SUFFICE EACH DAY DURING THE LONG TERM...WITH HIGHEST
POP POTENTIAL/COVERAGE EXPECTED WEDNESDAY INTO WEDNESDAY NIGHT. IN
ADDITION...HAVE PAINTED SOME LIGHT ACCUMULATING SNOW OVER THE
HIGHER ELEVATIONS...ESPECIALLY ABOVE 9000 FEET MSL FROM WEDNESDAY
INTO WEDNESDAY NIGHT.

COOLEST DAY OF THE LONG TERM STILL EXPECTED TO OCCUR WEDNESDAY...WHILE
WARMEST CONDITIONS SHOULD BE NOTED FROM SATURDAY INTO MONDAY.
OVERALL GRADIENT WINDS TO REMAIN RELATIVELY WELL-BEHAVED DURING
THE LONG TERM WITH THE HEALTHIEST GRADIENT EXPECTED FROM THURSDAY
NIGHT INTO FRIDAY MORNING.

&&

.AVIATION...

MAIN CONCERN WILL BE FROPA...AND THEN TSRA. FRONT SHOULD
CROSS THE KCOS AREA AROUND 15Z-ISH AND MOVE ACROSS THE KPUB AREA
AROUND 17Z-ISH. STRONG GUSTY N WINDS WILL FOLLOW BEHIND THE FRONT.
BEST THUNDER CHANCES...WITH STRONG WINDS AND POSSIBLY HAIL...WILL BE
OVER KCOS DURING THE AFTERNOON TIME PERIOD. FOR KALS...EXPECT GUSTY
WSW WINDS TODAY ACROSS THE SAN LUIS VALLEY...MAINLY IN THE 15-25KT
RANGE. ANY TSRA IN THE VALLEY WILL CAUSE STRONGER WINDS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 22, 5:56 AM MST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
656 AM MDT TUE MAY 22 2007

COZ058>089-093>099-231300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
656 AM MDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON OVER
PORTIONS OF THE SOUTHEASTERN PLAINS. THE MAIN THREAT FROM SEVERE
THUNDERSTORMS WILL BE HAIL UP TO 1.5 INCHES IN DIAMETER AND WIND
GUSTS TO 65 MPH. THE GREATEST RISK OF SEVERE THUNDERSTORMS TODAY
WILL BE NORTH OF HIGHWAY 50...ESPECIALLY IN EL PASO COUNTY.

A COLD FRONT WILL MOVE ACROSS THE REGION THIS MORNING. SURFACE WINDS
WILL BE FROM THE NORTH THIS MORNING...BUT ARE FORECAST TO SHIFT
AROUND TO THE EAST OR SOUTHEAST BY THIS AFTERNOON. IN ADDITION...A
STRONG JET STREAM WILL MOVE INTO THE AREA BY THIS AFTERNOON. THE
COMBINATION OF THE DEEP LAYER WIND SHEAR AND THE STRONG JET WILL
ALLOW FOR THE POTENTIAL OF SUPERCELL THUNDERSTORMS TODAY. THE
LIMITING FACTOR FOR ANY STRONG THUNDERSTORMS TODAY WILL BE
INSTABILITY...AS LOW LEVEL MOISTURE IS EXPECTED TO BE ONLY
MARGINAL.

SNOW WILL BE POSSIBLE ACROSS THE HIGHEST ELEVATIONS TODAY. 1 TO 4
INCHES WILL BE POSSIBLE...MAINLY ABOVE 12000 FEET. THE HEAVIEST SNOW
WILL FALL ACROSS THE CENTRAL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED EACH DAY. THE MAIN METEOROLOGICAL THREATS
FROM THE STRONGEST OF THESE STORMS WILL BE CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO AROUND 55 MPH...AND HAIL TO AROUND 3/4 INCH
IN DIAMETER. IN ADDITION....LIGHT SNOW...GENERALLY IN THE 1 TO 3
INCH RANGE IS EXPECTED OVER THE HIGHER MOUNTAINS...GENERALLY ABOVE
9000 FEET FROM WEDNESDAY INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS WHICH MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY AFTER 12 NOON...ESPECIALLY NORTH OF HIGHWAY 50.

The radar

The Pueblo radar (KPUX), 75 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, El Paso

When
May 22, 1:30 PM MST
Where
El Paso County, 4 mi NW of Colorado Spgs
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.871, -104.873

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34045.